Close Menu

Upper Gastrointestinal Bleeding in Children: The Role of Helicobacter pylori Infection and Non-steroidal Anti-inflammatory Drug Use

Journal Authors: 
Issue: 
DOI: 
10.7727/wimj.2014.130
Pages: 
113–6

ABSTRACT

Objective: To study the role of non-steroidal anti-inflammatory drugs (NSAIDs) and Helicobacter pylori infection in the aetiology of upper gastrointestinal bleeding (UGIB) in children.

Subjects and Methods: One hundred and eighty-eight patients (82 girls, 106 boys; mean age 8.43 ± 5.24 years), admitted to the paediatric gastroenterology unit because of UGIB and who underwent endoscopic examination, were studied from their medical records, retrospectively.

Results: Upper gastrointestinal bleeding was observed in 188 (8.29%) of 2266 patients. The mucosal causes related to the oesophagus, stomach and duodenum were found at the rate of 37%, 58% and 24.5%, respectively with endoscopic examination. The location of bleeding could not be determined in 14.4% of the patients. History of drug intake before admitting to hospital was present in 40 patients (21.3%). When we examined these forty patients, 35% were on acetylsalicylic acid, 47.5% were on ibuprofen and 17.5% were on NSAIDs. Ibuprofen versus acetylsalicylic acid usage was found to be highly significant (p < 0.05) for UGIB. Helicobacter pylori was found in 20.7% of the patients. The relationship between drug intake and presence of H pylori infection was not found significant in our patients (p > 0.05).

Conclusion: Ibuprofen and acetylsalicylic acid intake were found significant in the aetiology of UGIB in children. There was no significant connection with Helicobacter pylori infection in children with UGIB. We did not find a significant relationship with drug intake and H pylori infection. 

Accepted: 
17 Sep, 2014
PDF Attachment: 
e-Published: 29 Jan, 2015
Top of Page